Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Pocatello, ID

April 22, 2009Blaine County, Butte County, Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 22, 2009, 7:41 PM MDT for Blaine County, Butte County, Custer County, Idaho. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2009, 7:41 PM MDT (01:41 UTC)
Expired
Apr 22, 2009, 8:30 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:45 PM MDTTSTM WND GST 609 Ne Hailey, IDSPOTTER REPORTED 3 TO 4 MINUTES OF 60 MPH WIND GUSTS FROM A THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2009-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2009-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3287 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 230141
SVRPIH
IDC013-023-037-230230-
/O.NEW.KPIH.SV.W.0002.090423T0141Z-090423T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
741 PM MDT WED APR 22 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF GROUSE...
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 830 PM MDT

* AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 31 MILES SOUTHWEST OF
  GROUSE...OR NEAR HAILEY...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

LAT...LON 4396 11380 4351 11348 4340 11413 4366 11431
TIME...MOT...LOC 0141Z 248DEG 35KT 4351 11417

$$

HEDGES
1 follow-up statement
000 
WWUS55 KPIH 230231
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
831 PM MDT WED APR 22 2009

IDC013-023-037-230241-
/O.EXP.KPIH.SV.W.0002.000000T0000Z-090423T0230Z/
CUSTER ID-BUTTE ID-BLAINE ID-
831 PM MDT WED APR 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE HAS EXPIRED...

LAT...LON 4396 11380 4351 11348 4340 11413 4366 11431
TIME...MOT...LOC 0141Z 248DEG 35KT 4351 11417

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:51 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 22, 1:51 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT WED APR 22 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY. THUNDERSTORMS JUST
DEVELOPING AT THIS HOUR WITH THREAT CONTINUING LATE TON. 500MB
FLOW TOPS OUT BELOW 50KT AND THUS DO NOT BELIEVE SEVERE WIND LEVEL
WILL BE REACHED. 500MB TROUGH LINGERS OVER THE GEM STATE TOMORROW
WITH EVEN MORE INSTABILITY AND STRONGER WIND OVER SOUTHEAST IDAHO.
EXPECT COLDER AFTERNOON HIGHS WITH THE INCREASED CLOUD COVER...BUT
TREND CONTINUES STRONGLY WITH ABUNDANT COLD AIR BEHIND THE FRONT
WHICH PASSES THROUGH THU NIGHT. AS SKIES CLEAR
SOMEWHAT...OVERNIGHT LOWS DROP STRONGLY WITH ALPINE BASIN LOWS IN
THE CENTRAL IDAHO MOUNTAINS BACK IN THE TEENS.

WIND WILL BE STRONG IN THE PREFRONT ZONE ON THU AND THU EVE.
TEMPERATURES ONLY LOOK COLD LONG ENOUGH IN ZONE 19 FOR A LOW
CONFIDENCE WINTER STORM WARNING LEVEL ACCUMULATION...AND DOESNT
START ACCUMULATING UNTIL THU NIGHT. SO WILL LEAVE ALONE FOR NOW.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
GFS KEEPS A TROF IN THE REGION THEN SHIFTS IT WEST LATE IN THE
PERIOD.  TEMPERATURES SHOULD REMAIN BELOW NORMAL IN THIS PATTERN.
THE GFS ACTUALLY DRIES IT OUT A BIT TUESDAY AND WEDNESDAY AS IT IS
MORE PROGRESSIVE WITH THE TROF AND HAS NORTHERLY FLOW ALOFT AND WITH
THE DRYING BY TUESDAY.  EUROPEAN KEEPS THE TROF AND THEN CLOSED
UPPER LOW WEST OF REGION THROUGH WEDNESDAY WITH MORE SOUTHWESTERLY
FLOW AND WETTER CONDITIONS.  AS HAS BEEN TREND RECENTLY...THE MODELS
HAVE LARGE DISAGREEMENT IN LATER PERIODS.  WITH THE UNCERTAINTY DID
NOT ALTER GRIDS ALL THAT MUCH AND KEPT IN NEAR CLIMATOLOGICAL
PRECIPITATION CHANCES.  SHOULD AT LEAST BY SHOWERY WITH COLD AIR
ALOFT SUNDAY AND MONDAY.  LESS CONFIDENT IN LATER PERIODS.
GK

&&

.AVIATION...EXPECT ISOLATED THUNDERSTORMS TO DEVELOP LATE THIS
AFTERNOON AS INSTABILITY INCREASES.  EXPECT MAINLY TO OCCUR IN
MOUNTAINS AND HAVE VICINITY THUNDERSTORMS AT HAILEY.  EXPECT VFR
CONDITIONS TO PREDOMINATE THROUGH THURSDAY.  EXPECT MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS THURSDAY AS COLD FRONT APPROACHES.  EXPECT
WINDS IN THE 15 TO 25 KNOT RANGE AT IDAHO FALLS AND POCATELLO
THROUGH EARLY EVENING TONIGHT AND 15 TO 30 KNOTS ON THURSDAY AT
BYI...PIH AND IDA.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 22, 3:40 AM MDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
340 AM MDT WED APR 22 2009

IDZ017>025-031-032-230945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
340 AM MDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT. THE BEST CHANCE WILL BE IN THE HIGHER ELEVATIONS.
LITTLE TO NO PRECIPITATION IS ANTICIPATED...WITH GUSTY DOWNBURST
WINDS POSSIBLE WITH THE STRONGER SHOWERS/STORMS. THE THREAT OF
SMALL HAIL IS LOW AT THIS POINT IN TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND MOUNTAIN SNOW SHOWERS WILL INCREASE HEADING INTO THE
WEEKEND. THERE IS THREAT OF THUNDERSTORMS AGAIN ON THURSDAY INTO
THE EVENING HOURS FOR AREAS EAST OF THE CENTRAL MOUNTAINS. THERE
IS A THREAT FOR MORE ORGANIZED AND STRONGER STORMS THURSDAY.
EXPECT LOCALLY HEAVY DOWNPOURS AND SMALL HAIL WITH SOME OF THIS
ACTIVITY. WHERE THE LOWER LEVELS OF THE ATMOSPHERE REMAIN DRIER,
GUSTY DOWNBURST WINDS ARE POSSIBLE. AT THIS TIME...THE THREAT OF
SEVERE WEATHER REMAINS LOW. COLDER AIR WILL MOVE BACK INTO EASTERN
IDAHO WITH HIGHS DROPPING BACK INTO THE 40S AND 50S FOR THE LOWER
ELEVATIONS WITH SOME 20S AND 30S RETURNING TO THE MOUNTAINS. WITH
AN ACTIVE WEATHER PATTERN TRYING TO DEVELOP...THE THREAT OF
PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK.

SNOWMELT WILL CONTINUE OVER THE NEXT 24 TO 48 HOURS...BEFORE
COLDER TEMPERATURES WILL LIKELY SLOW DOWN THE PROCESS.
HOWEVER...ANY RAIN OR SNOW THAT FALLS COULD ADD TO ALREADY SLOWLY
RISING RIVERS AND STREAMS. CURRENT PRECIPITATION AMOUNTS ARE NOT
FORECAST TO BE TERRIBLY HIGH INTO THIS WEEKEND. RIVER AND STREAM
FORECASTS ARE NOT CALLING FOR ANY FLOODING THROUGH THIS WEEKEND.
YOU SHOULD STILL BE CAREFUL AROUND ANY RIVERS OR STREAMS THAT
APPEAR HIGH AND RUNNING FASTER THAN USUAL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:11 PM MDTSevere Thunderstorm WarningPIHButte, Custer34 min
Apr 22, 8:44 PM MDTSevere Thunderstorm WarningPIHButte, Custer46 min
Apr 22, 9:28 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson32 min
Apr 22, 9:53 PM MDTSevere Thunderstorm WarningPIHClark, Jefferson22 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.